Ohio, 2014

Damaging Winds in Ohio, July 13, 2014

July 13, 2014 · NWS PBZ · 4 events in 2 counties and zones

Scattered severe thunderstorms developed the afternoon of July 13th well ahead of a cold front moving across the Upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed the afternoon of July 13th well ahead of a cold front moving across the Upper Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 13, 12:55 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 13, 12:55 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT SUN JUL 13 2014

.SYNOPSIS...
A SERIES OF COLD FRONTS WILL BRING SHOWERS AND STORMS TO THE AREA
THROUGH EARLY TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
SEVERE THUNDERSTORM WATCH ISSUED FOR MOST OF CWA IN THE PAST HOUR.
WITH CAP BREAKING...STORMS ARE FORMING IN BANDS IN OHIO ALONG AND
AHEAD OF SURFACE FRONT CURRENTLY IN WESTERN PART OF STATE. WITH
DECENT FLOW ALOFT PLUS ADEQUATE INSTABILITY...EXPECTING SOME
STORMS WITH DAMAGING WIND GUSTS. HAIL POSSIBLE AS WELL BUT A
LITTLE LESS OF A THREAT DUE TO HIGH FREEZING LEVEL.

STRONGER STORMS SHOULD EXIT TO THE EAST BY 00Z-02Z. FRONT SETTLES
INTO CWA BUT STALLS OVERNIGHT. KEPT LIKELY/CATEGORICAL POPS IN
SOUTHEASTERN COUNTIES OVERNIGHT WHERE GOOD H250 UPPER DIVERGENCE
IS INDICATED. HPC HAS SOUTHERN CWA IN EXCESSIVE RAINFALL RISK AREA
AND THINK THIS IS REASONABLE...ALTHOUGH BEST RAINFALL TOTALS
SHOULD REMAIN TO THE SOUTH. CHANCE POPS TO THE NORTH WITH A FEW
LINGERING SHRA WHICH SHOULD LESSEN TOWARDS DAWN.

FRONT REMAINS FAIRLY STUCK ACROSS SOUTHERN CWA MONDAY...WAITING
FOR MORE SIGNIFICANT SHORTWAVE TO KICK IT AND A SECONDARY FRONT
EAST ON TUESDAY. KEPT LIKELY POPS ACROSS THE SOUTHEAST...CHANCE TO
THE NORTH. LESS OF A SEVERE THREAT WITH WEAKER MIDLEVEL FLOW. RAIN
TOTALS SHOULD ALSO BE A BIT LESS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MODELS CONTINUE TO SLOW DOWN THE EVOLUTION OF THE BROAD UPPER TROF
AS A WHOLE. PER LATEST GUIDANCE...THE H5 TROF AXIS SWINGS THROUGH
LATE TUES MORNING WITH POP CHANCES BOLSTERED BY THE SUPPORT OF
STRONG JET DYNAMICS. HAVE INCREASED POP CHANCES TO HIGH CHC ALONG
THE WEST EARLY TUES MORNING AND TO NEAR LIKELY ACROSS THE EAST
THROUGH EARLY AFTERNOON TUES. STILL QUESTIONING THE SPATIAL
COVERAGE OF ANY SHOWER/THUNDERSTORM ACTIVITY INTO THE AFTERNOON
HOURS WITH THE BETTER MOISTURE STAYING WELL SOUTH AND EAST.

BULK OF PRECIPITATION CHANCES FINALLY MOVE OUT TUES
EVENING AS MUCH DRIER AIR CREEPS IN FROM THE WEST. USING 12Z NAM
PWAT VALUES...A MARKED DROP EXISTS IN MOISTURE AVAILABILITY AS
THE VALUES ARE HALVED FROM NEAR 1.5" TO 0.75" BY 00Z WEDS.

ALTHOUGH THE SFC HIGH IS ALREADY BUILDING IN WEDS
MORNING...CAA FROM THE OVERNIGHT HOURS WILL STEEPEN LLVL LAPSE
RATES SUCH THAT CONVECTIVE CLOUDS AND SCATTERED LIGHT SHOWERS MAY
DEVELOP. ALTHOUGH LIMITED...THE BEST MOISTURE AVAILABLE IN THE LOW
LEVELS WILL BE ACROSS OUR NW ZONES NEAREST TO LAKE ERIE. HAVE
INCLUDED SLIGHT CHC POPS FOR WEDS AFTERNOON.

SKIES CLEAR OUT WEDS NIGHT/THURS MORNING AND WITH THE SFC HIGH
FIRMLY OVERHEAD...RADIATIONAL COOLING WILL DROP OVERNIGHT LOWS TO
ABOUT 10 DEGREES BELOW THE AVERAGE.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
BROAD CANADIAN HIGH WILL KEEP THE AREA DRY AND COMFORTABLE
THROUGH THE REMAINDER OF THE LONG TERM.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
ONE OR TWO BANDS OF SHRA/TSRA WILL CROSS THE REGION THROUGH 02Z.
HAVE TRIED TO TIME TSRA IN THE TAFS...WILL UPDATE AS NEEDED.
EXPECT BRIEF IFR CONDITIONS IN ANY TSRA...AS WELL AS POSSIBLE WIND
GUSTS OF 30 TO 40 KNOTS. MVFR TO VFR CONDITIONS EXPECTED OVERNIGHT
AS ACTIVITY WEAKENS...ALTHOUGH MGW MAY HOLD ON TO STEADIER
RAINFALL FOR A TIME.

.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
OCNL RSTRNS WL BE PSBL UNTIL THE PASSAGE OF A MON NGT-TUE CDFNT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 13, 12:24 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 PM EDT SUN JUL 13 2014

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-022-141730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
124 PM EDT SUN JUL 13 2014

...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-WVZ023-041-141730-
GARRETT-PRESTON-TUCKER-
124 PM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLIGHT RISK FOR SEVERE STORMS TODAY. THE MAIN THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 13, 1:40 PM EST
Where
Carroll County, 0.53 mi E of Leesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.450, -81.210

Law enforcement reported a tree down on a power line.

Thunderstorm Wind, Carroll

When
July 13, 2:10 PM EST
Where
Carroll County, 0.69 mi N of Malvern
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.690, -81.180

Law enforcement reported a tree down on Route 183.

Thunderstorm Wind, Carroll

When
July 13, 2:19 PM EST
Where
Carroll County, 0.69 mi N of Malvern
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.690, -81.180

Emergency management reported numerous large trees down.

Thunderstorm Wind, Columbiana

When
July 13, 7:28 PM EST
Where
Columbiana County, East Liverpool
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
40.630, -80.570

The broadcast media reported a tree fell through the roof of a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533609, 533610, 533611, 533612.